Medical Questions? Ask a Doctor Online!
What would cause nausea all the time. My Dr. says I have a iron deficiency.
Hello! There are different possible causes of ongoing nausea. It is not a normal state and the underlying cause should be identified. One possibility is that you might have an ulcer of the stomach or duodenum (sometimes nausea can be the only symptom of one of these). Since this is so common a problem I would recommend that you take steps to avoid irritants to the stomach as a precaution. I further advise that you take at least OTC Prilosec 20 mg a day. This can't hurt (if another problem is the source of the nausea) and may help if it is.
As far as avoiding certain irritants I would recommend that you avoid tomatoes/foods with tomato sauce/onions/peppers/hot spicy foods/citrus fruits (Oranges, OJ, grapefruit, bananas, lemon, lime) anti-inflammatory medicines (Advil/Aleve/aspirin) (Tylenol is OK) coffee. I would recommend that you observe these restrictions for now and ask your doctor if he/she will test for H.Pylori. This is a bacteria that thrives in the high acidity of the stomach and is a frequent cause of ulcers.
Similar to ulcers you might have a diffuse irritation of the lining of the stomach>>> we call this gastritis but the same steps above would apply. Eventually if this should be an ongoing thing without a clear answer then seeing a gastroenterologist may be necessary to look at the stomach with an upper endoscopy.
Another common problem that will cause nausea is a chronic (or acute) urinary tract infection. Again the nausea is the only predominate sign in some cases. I would recommend that your urine be checked to rule this out. Inflammation of the liver might cause ongoing nausea and this should be checked with checking your blood for liver function tests. Pancreatic enzymes should be thrown in to rule out pancreatitis. If you have migraine headaches then these cause nausea. Sometimes other CNS problems can cause ongoing nausea. This is not the first place to look but important to keep in mind if no reason is found.
On the darker side of possibilities certain malignancies may present with nausea. It should not be too far down the diagnostic test road that you have an abdominal/pelvic CT and /or other tests to rule out such a possibility. Electrolytes should be checked along with the liver tests as certain abnormalities of the salts in our system will cause nausea (Low sodium is an example of this).
I hope this information helps. Further questions are welcome if you have any.
I had lapband surgery on July 10, 2009 and that's when the nausea started.
It might be related to slowing of the activity of the stomach. A gastric emptying study may be of help in evaluating the function of the stomach and its emptying time following some food. Reglan may be of some help as it stimulates the activity and time of emptying of the stomach. Reglan is another option for the treatment of nausea (Zofran is another option to treat nausea and causes less side effects of drowsiness but the downside of Zofran is that it is very expensive). This may be part of an adjustment period to the surgery you had. You have less room to put food before this triggers you to stop. If you are overfilling the smaller space then that might be a factor.Smaller meals and if needed more frequent may help.
I hope these tips are helpful for you.